(02) 4970 5400
Contact Us
Request an Appointment
Oral Side Effects of Medications

Oral Side Effects of Medications

To support good oral health there are certain day to day habits that you can regulate, such as good dental hygiene and minimal intake of sugary substances. However, there are some things we can’t control, like the need for medications that support good health in other parts of the body.

Did you know some medications both prescribed and non-prescribed can negatively affect your oral health? Unfortunately, there is no way around taking medications that are crucial for other health issues, but there are ways to manage it! The first step is recognising the side effects caused by your medication.

How does medication effect oral health?

Medications can have a negative impact due to either being high in sugar content or containing high acidic levels. Though effects will be different dependant on what medication you are taking, the most common consequence of taking medication on your oral health is dry mouth.

Our mouths rely on saliva to protect our teeth and prevent risks of tooth decay, this is because saliva prevents bacteria growing in the mouth and supports natural repair of tooth enamel.

More severe side effects mainly caused by prescription medication often relates to gum problems such as:

    gingivitis = bleeding gums as a response to plaque and bacteria.

    gum disease (periodontitis) = destructions of bone and other structures supporting the teeth as a result of plaque and bacteria.


The following medications are just a few examples that should be monitored for effects on oral health:

    Antidepressants – commonly causes dry mouth and high risk of tooth decay

    Antihistamines – can result in dry mouth and gum problems

    Aspirin – If consumed in chewing form, can have direct effect on tooth enamel due to acidic content

    Asthma medications – a highly acidic medication, long durations of use can wear down tooth enamel causing tooth decay

    Blood pressure medications – Dry mouth and potential ‘gingival hyperplasia’

    Chemotherapy medications – can cause dry mouth and gum inflammation

    Epilepsy medications – Can cause more severe conditions such as the gums thickening and growing over teeth, know as ‘gingival hyperplasia’

    Oral contraceptives – can increase risk of gum problems

    Syrups – Any medicated syrup not in tablet form will most likely contain sugar, which can cause tooth decay


Other less severe unsubscribed medicines, such as vitamins, throat lozenges and cough medicines should equally not be overlooked as they contain high sugar content. Sugar loves to attack your oral health! So be sure to monitor your intake and take precautions.

How can you prevent the negative impact of medication?

Although you can’t stop taking essential medications, there are ways to prevent the negative impact of medication on your oral health.

- Talk to your GP about side effects the medication could have

- Check the label of your medications and look out for sugar and acidic content

- Visit your local dentist regularly, at least once a year or as needed

- Rinse your mouth after acidic medication and avoid brushing teeth for 30 minutes. (Brushing your teeth straight after can further damage your teeth)

- Drink plenty of fluoridated tap water, to keep your teeth clean and encourage healthy saliva flow

- Brush your teeth and floss twice a day, particularly after sugary medicines.

Acknowledging potential side effects, as well as informing your local dentist about what medications you are taking, will prevent unwanted and expensive restoration treatments in the future. What begins as small gum problems can lead to infection, that can result in tooth loss or worse, it’s better to be safe than sorry!

Are you a Lake Macquarie local? If so, be sure tocontact us today if you have concerns about medications and your oral health.